Hail, Wayne
- When
- June 23, 4:48 PM CST
- Where
- Wayne County, 0.51 mi W of Carroll
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.280, -97.190
Nickel to quarter size hail 1/2 mile west of Carroll in Wayne County.
A weak upper level disturbance caused isolated severe thunderstorms to develop on a weak frontal boundary over northeast Nebraska on the 23rd. Thunderstorms produced large hail as big as tennis balls parts of northeast Nebraska in these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak upper level disturbance caused isolated severe thunderstorms to develop on a weak frontal boundary over northeast Nebraska on the 23rd. Thunderstorms produced large hail as big as tennis balls parts of northeast Nebraska in these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 2:55 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 355 PM CDT Sat Jun 23 2018 .SHORT TERM...(Tonight through Tuesday) Issued at 324 PM CDT Sat Jun 23 2018 Main forecast problems are thunderstorms and precipitation chances and any additional precipitation aggrivating flooding. Unsettled weather pattern forecast through Monday over the area. Upper low over northern Montana begins to drop southeast into the central Rockies and central High Plains tonight into Sunday. For the near term an upper shortwave trough is rotating around upper low on the South/North Dakota border, This has caused convection to develop over southeast South Dakota into northeast Nebraska. There is about 1500 J/Kg of ML CAPE over eastern Nebraska with no CIN. There is little bulk shear except in the 0-1Km layer. Expect thunderstarms may continue to develop further south of the storm near Knox County. Visible satellite imagery shows an area of agitated cumulus from Knox County to near Platte County. So thunderstorms may develop over that region his afternoon and then spread east. Models suggest an MCS may move across southern Kansas and northern Oklahoma tonight. The question is how much this will impact precipitation chances over Nebraska on Sunday. At this time it appear some shower and thunderstorm will move across in the early morning hours over eastern Nebraska. As upper trough over Monatna moves into the high plains tommorow, thunderstorm chances increase in eastern Nebraska and southwest Iowa by midday Sunday and continues through the evening.Thunderstorms will continue into the evening and overnight on Sunday night as another MCS moves east across northern Kansas and possibly the southern tier of counties in Nebraska. This will have to be watched closely on Sunday night if there is a northward trend for the MCS to move across. This may warrant a flood watch over the southeast part of Nebraska as this area was inudated with heavy rain this past week. Precipitation chances will continue into Monday and Tuesday as upper low is cutoff off southeast South Dakota on Monday amd moves into southern Minnesota aon the day Tuesday. .LONG TERM...(Tuesday night through Saturday) Issued at 324 PM CDT Sat Jun 23 2018 After Upper low exits the area on Tuesday, upper level ridging begins to move into the area. Temperatures begin to warm up into the 90s. There is a chance of thunderstorms on early Thursday and Saturday morning as nighttime convection rides over the upper ridge and moves across the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1214 PM CDT Sat Jun 23 2018 A few isolated TSRA may pop up in the vicinity of KOMA for a few hours this afternoon. Otherwise...VFR expected thru the fcst pd. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Smith LONG TERM...Smith AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 448 PM CDT Sat Jun 23 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 448 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Isolated thunderstorms will be possible into this evening, the chance of severe weather is low. Minor river flooding will continue along the Missouri River from Brownville downstream to Rulo. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Scattered thunderstorms may occur Sunday morning. Thunderstorm chances will increase across area Sunday afternoon and linger into Monday. Some severe storms are possible Sunday afternoon and evening. Some heavy rain is possible in the storms, particularly across southeast Nebraska. Additional thunderstorms are possible Monday into Tuesday, and again later in the week. Minor river flooding is forecast to continue along the Missouri River from Brownville to Rulo through the period. Flooding may develop farther north by mid week, from around Plattsmouth to Nebraska City. .SPOTTER INFORMATION STATEMENT... Storm spotter activation should not be needed tonight, but may be needed on Sunday afternoon.
The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
7 hail. Local standard time, as filed.
Nickel to quarter size hail 1/2 mile west of Carroll in Wayne County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771928, 771929, 771924, 771930, 771927, 771926, 771925.